MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; COBRA GRASPER

INTUITIVE SURGICAL, INC ENDOWRIST; COBRA GRASPER
Model Number 470190-04
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted myomectomy surgical procedure, the cobra grasper broke while being used for extracting tissue.There was no report of fragments falling inside the patient.The procedure was completed with a backup da vinci instrument of the same kind, and there was no reported patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter to obtain the information regarding patient demographics, relevant testing, and medical history; however, the reporter was not able to provide that information.No further details were provided.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the cobra grasper instrument involved with this complaint and completed the device evaluation.Failure analysis investigations replicated and confirmed the customer reported complaint of "the instrument was broken." the instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was still installed in the clevis.Pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.The root cause of the broken pitch cable was determined to be a component failure and related to device design.A review of the instrument log for the cobra grasper (part # 470190-04/ lot # n10180816 0047) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2021, on system (b)(4).The instrument had 5 uses remaining after last use.In addition, a review of the site's complaint history does not show any additional complaints related to this product and/or this event.No image or video clip for the reported event was submitted to isi for review.Based on the information provided at this time, this complaint is being reported due to the following conclusion: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.Although no patient harm occurred, if this malfunction were to recur it could likely cause or contribute to an adverse event.Follow-up was attempted, but the patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.

Brand Name
ENDOWRIST
Common Device Name
COBRA GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12850101
Report Number2955842-2021-11559
Device Sequence Number11965932
Product Code NAY
UDI-Device Identifier00886874112335
UDI-Public(01)00886874112335(10)N10180816
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K150284
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470190-04
Device Catalogue Number470190
Device Lot NumberN10180816 0047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2021
Initial Report FDA Received Date11/21/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/15/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexFemale